Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may be present.
Treatment is highly individualized. The first step is generally to stop or minimize the use of the neuroleptic drug, but this can be done only under close supervision of the physician.. However, for individuals with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some individuals. The Food and Drug Administration has approved valbenazine capsules to treat adults with tardive dyskinesia. The drug tetrabenazine is usually effective but can have side effects that need to be discussed prior to starting therapy. Other drugs such as benzodiazepines, clozapine, or botulinum toxin injections also may be tried.
Symptoms of tardive dyskinesia may remain long after discontinuation of neuroleptic drugs. In many cases, the symptoms stop spontaneously, but in some cases they may persist indefinitely.
The NINDS conducts and supports a broad range of research on movement disorders including tardive dyskinesia. The goals of this research are to improve understanding of these disorders and to discover ways to treat, prevent, and, ultimately, cure them. Information from the National Library of Medicine’s MedlinePlus Movement Disorders